Alert archive / New York / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS New York, NY
NWS New York, NY issued this flash flood watch at May 26, 2018, 11:45 PM EDT for 6 counties in New York; 5 counties in New Jersey. It took effect at May 27, 2018, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2018, 11:45 PM EDT (03:45 UTC)
- In effect from
- May 27, 2018, 12:00 AM EDT
- Expired
- May 27, 2018, 9:25 AM EDT
- In force
- 9 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 96 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
717 WGUS61 KOKX 270345 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 1145 PM EDT Sat May 26 2018 ...FLASH FLOOD WATCH THIS MORNING... NJZ004-006-103>108-NYZ072>075-176>179-271500- /O.NEW.KOKX.FF.A.0002.180527T0400Z-180527T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 1145 PM EDT Sat May 26 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT SUNDAY... The National Weather Service in Upton has issued a * Flash Flood Watch for portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Richmond (Staten Island), Southern Nassau, and Southern Queens. * Until 11 AM EDT Sunday * An area of heavy rain is expected to develop in New Jersey, and drift northeast into the watch area during the early morning hours. Heavy downpours may lead to flash flooding along with urban and poor drainage flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ PW
2 follow-up statements
834 WGUS61 KOKX 270955 FFAOKX Flood Watch National Weather Service New York NY 555 AM EDT Sun May 27 2018 ...FLASH FLOOD WATCH THIS MORNING... NJZ004-006-103>108-NYZ072>075-176>179-271500- /O.CON.KOKX.FF.A.0002.000000T0000Z-180527T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 555 AM EDT Sun May 27 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of northeast New Jersey and southeast New York, including the following areas, in northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northern Nassau, Northern Queens, Richmond (Staten Island), Southern Nassau, and Southern Queens. * Until 11 AM EDT this morning * An area of heavy rain has developed in New Jersey, and continues to drift northeast toward the watch area. It is unclear if this heavy rain will maintain its intensity. If so, heavy downpours may lead to flash flooding along with urban and poor drainage flooding this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ PW
244 WGUS61 KOKX 271325 FFAOKX Flood Watch National Weather Service New York NY 925 AM EDT Sun May 27 2018 ...Flood threat has ended... NJZ004-006-103>108-NYZ072>075-176>179-271430- /O.CAN.KOKX.FF.A.0002.000000T0000Z-180527T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 925 AM EDT Sun May 27 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northeastern New Jersey and southeastern New York has been cancelled. Rain was moving east, out of the watch area. There will be a continued chance of periods of generally light rain through the day. The threat of flash flooding has ended and the watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at May 26, 11:20 PM EDT, 25 minutes earlier.
Area forecast discussion, May 26, 11:20 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
1120 PM EDT Sat May 26 2018
.SYNOPSIS...
A back door cold front approaches from the north and east, and
moves across the region tonight into early Sunday. The front
becomes nearly stationary south of Long Island through Memorial
Day as high pressure builds to the north. High pressure will
build into the region through midweek, then low pressure may
impact the region for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Stability is increasing with only slgt chcs now fcst into the
overnight hours. Still expecting a break for several hours
until the next round of precipitation moves in with the
interaction of the back door cold front moving in from the north
to northeast and a pair of shortwaves approaching from the SW
and W. Precipitation will overspread the area generally between
08z and 12z from SW to NE. Instability will be minimal to none
with precipitation mainly stratiform, especially behind the
front.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The back door cold front will become stationary south of Long
Island early Sunday morning, 12Z to 15Z, and additional
shortwave energy will move through the northeast through Sunday
night into early Monday. Again with little CAPE, and
instability, precipitation will be mainly stratiform. There may
still be some heavier more convective elements just behind the
cold front Sunday morning with the potentially for heavier
rainfall as these convective elements will be slow moving.
There is a high risk of rip current development at the ocean
beached on Sunday.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A broad area of high pres will build over the region thru Wed.
There will be a backdoor cfp on Tue. The timing is slightly faster
than yesterday's model suite, thereby suppressing the instability
and chcs for shwrs to the s. The GFS is slower than the ECMWF and
NAM, which is why pcpn is initiated closer to the cwa. The fcst
remains dry. The dry wx then holds thru Wed, then increasing thetae
could allow for some isold-sct shwrs and tstms on Thu. The modeling
is not too aggressive attm wrt qpf, as the organized dpva is progged
to remain w of the region closer to the main sys. Pops remain
limited to slgt chc as a result. The main low, which is the remnants
of Alberto, is progged to traverse the area Fri and Sat. This would
present a better chc for organized rainfall, which could be locally
hvy. The 12z data focuses the low on nrn New England, but this is
likely to change over time, as is did from the prev 12z runs. Pw
around 2 inches is suggested invof the low which seems reasonable
based on the subtropical origins. The nbm was used for all but Tue
high temps where the warmer Superblend was used.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
A cold front will stall to the south of Long Island overnight
and Sunday as a few troughs of low pressure move along it.
Light sct showers starting to approach from the SW may reach
some of the western terminals before the main show late tonight
into Sun morning, but no restrictions are expected. VFR to
start with IFR developing generally between 09z and 14z.
Cold front over CT and will drop to the south through 07z with
a light E-NE flow developing. The front stalls south of LI
through Sun with rain overspreading the area generally between
08z and 12z. IFR to LIFR conds are expected to prevail through
00z. Widespread steady rainfall may end between 18z and 21z at
NYC terminals with sct showers through the remainder of the
period. E-NE winds also continue through the day although
speeds will increase to 10-15kt with gusts 15-20kt beginning
around 12z.
.OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.Sunday night...IFR/LIFR with rain coverage diminishing.
.Monday...MVFR cigs in the morning along with slight chance of
light rain, then VFR.
.Tuesday-Wednesday...VFR.
.Thursday...Mainly VFR.
&&
.MARINE...
With a weak pressure gradient across the waters today and
tonight, winds and seas have remained below SCA levels, and are
expected to remain below through tonight. An increasing NE to E
flow behind a back door cold front, with high pressure building
to the north will result in both winds and seas increasing to
SCA levels Sunday morning and continuing into Sunday night,
mainly on the ocean waters, Gusts across eastern Long Island
Sound, and the bays of Long Island may be near SCA levels
Sunday. However expect gusts to be more occasional, and will not
issue a SCA for those forecast waters at this time. Across the
ocean waters have cancelled the SCA that were in effect today
and tonight, and posted a new SCA for the ocean waters Sunday
and Sunday night.
Winds are expected to remain blw sca lvls Mon-Thu. 5 ft seas are
possible Mon on the ocean, otherwise they will stay blw sca lvls
thru Thu.
&&
.HYDROLOGY...
Average basin rainfall amounts through Sunday are expected to be
between 1/3 and 1/2 inch, highest along the coast. Locally
heavy rainfall is possible late tonight into Sunday which could
result in minor urban and poor drainage flooding. There is a low
chance of flash flooding, which could result if there is any
training of heavy rainfall along the frontal boundary.
No significant hydrologic impacts are anticipated Sun night
through Thu. There is a low potential for locally heavy rain
Fri-Sat.
&&
.TIDES/COASTAL FLOODING...
Water levels may be near minor flood thresholds along the south
shore back bays of Nassau County and in western Long Island
Sound with the Sunday late afternoon and evening high tide
cycle. Forcing for increased water levels will be increasing
E-NE flow as a front stalls to the south and strong high
pressure sets up E of New England, along with increasing
astronomical high tides with the full moon on Tue the 29th.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from 6 AM EDT Sunday through Sunday
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory from 6 AM Sunday to 6 AM EDT Monday for
ANZ350-353-355.
&&Hazardous weather outlook, May 26, 4:29 PM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service New York NY 429 PM EDT Sat May 26 2018 NYZ075-080-081-178-179-272030- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 429 PM EDT Sat May 26 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. There is a moderate rip current risk through this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-272030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 429 PM EDT Sat May 26 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-272030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 429 PM EDT Sat May 26 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. 12
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:20 AM EDT | Coastal Flood Statement | OKX | Nassau, Queens | 19 hr |
| May 27, 4:14 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 2 hr |
| May 27, 6:49 AM EDT | Areal Flood Advisory | OKX | Union | 56 min |
Nearby
Flash Flood Watches in New York, 2018Flash Flood Watches in New Jersey, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.